logoThe People's Perspective on Medicine

Blood Pressure Pills and Hair Loss

There is a link between some blood pressure pills and hair loss, but individuals have different reactions. If you have experienced this side effect, ask your doctor if another drug would work.
Blood Pressure Pills and Hair Loss
Hair loss woman female

When you take medicine that your doctor has prescribed, you anticipate that it will help you feel better or solve your health problem. Usually the benefits of treatment outweigh the adverse effects. Still, sometimes people end up wondering if there could be a connection between their pills and hair loss. Doctors may see hair loss as a minor side effect, but to some patients it is a big deal.

The Link Between Some Blood Pressure Pills and Hair Loss:

Q. At age 49 I still had a thick head of long wavy hair. Then I was prescribed the blood pressure drug lisinopril with HCT.

Within three weeks my hair was falling out, along with my eyelashes and eyebrows. My doctor said these meds don’t cause hair loss. I saw a hormone specialist and after $400 worth of tests, he said the hair loss was due to age and stress.

One dermatologist I saw said it was stress; another said I was getting older. I’ve searched blood pressure medications online and many have “alopecia” as a side effect. That means hair loss. I don’t think I’m stressed and I’m not that old.

Lisinopril Pills and Hair Loss:

A. Many medications can cause hair loss. Blood pressure pills like atenolol, lisinopril, losartan, and valsartan may have this effect (Kataria et al, Journal of Pharmacy Practice, Oct. 2017). Some people who notice this problem with one medicine, such as lisinopril, do fine on a different one, such as losartan. People vary in their reactions to different medications, but beta blockers such as atenolol or metoprolol and ACE inhibitors like your lisinopril may be more likely than some other types of blood pressure medicines to trigger hair loss.

Experts suggest that this effect can be reversed after the medicine is discontinued. Never stop an antihypertensive drug without consulting the prescriber, however!

Other Pills and Hair Loss:

Anticonvulsant medicines such as valproate and anticoagulants may also lead to thinning hair (Thomson et al, Journal of Clinical & Diagnostic Research, Sep. 2017; Weyand & Shavit, Research and Practice in Thrombosis and Haemostasis, July 2017). Cholesterol-lowering drugs like lovastatin or simvastatin may also result in hair loss. Such a side effect is often considered minor, but many people find it distressing.

Learn More:

We are sending you our Guides to Hair and Nail Care and Blood Pressure Treatment with a list of many drugs that may contribute to hair loss plus ways to battle baldness and control blood pressure naturally.

No one should stop taking a blood pressure medicine without medical supervision. Controlling hypertension without side effects requires good teamwork between doctors and patients.

Revised 4/12/18

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
3.8- 59 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.